Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 68, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 11, 2002, 3:47 AM CDT for Johnson County, Linn County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2002, 3:47 AM CDT (08:47 UTC)
- Expired
- Jun 11, 2002, 4:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Johnson County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 826 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 110847 SVRMLI IAC103-113-110930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 347 AM CDT TUE JUN 11 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN EAST CENTRAL IOWA LINN COUNTY IN EAST CENTRAL IOWA * UNTIL 430 AM CDT * AT 346 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM 4 MILES WEST OF PARIS TO 9 MILES WEST OF KENT COUNTY PARK...OR ALONG A LINE EXTENDING FROM 18 MILES NORTH OF CEDAR RAPIDS TO 10 MILES SOUTHEAST OF MARENGO...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... PARIS BY 350 AM CDT. SWISHER BY 355 AM CDT. PRAIRIEBURG BY 400 AM CDT. WHITTIER BY 405 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY AWAY FROM ISOLATED HIGH OBJECTS AND MOVE INDOORS IF POSSIBLE. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 4226 9179 4162 9178 4167 9142 4226 9143 $$ JDH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:44 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 11, 2:44 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 244 AM CDT TUE JUN 11 2002 CHALLENGING FORECAST THIS MORNING WITH SURFACE FRONT MOVING TOWARDS THE FORECAST AREA...ACCOMPANIED BY A COMPLEX OF STRONG/SEVERE SHOWERS AND THUNDERSTORMS. UPPER LEVEL SUPPORT FOR THIS SYSTEM IS GOOD...WITH 850MB LLJ ACROSS KS/MO...AND WITH HIGH 850MB DEWPOINTS AND TEMPS. UPPER LEVELS ALSO HAVE A SERIES OF 500MB SHORT WAVES TO MOVE ACROSS IA...AND SIGNIFICANT DIFFLUENCE OVER THE UPPER MIDWEST. ENTIRE FORECAST WILL BE A CHALLENGE THIS MORNING...WITH CHANCES OF PRECIP INTO THURSDAY TO BE LOOKED AT. LITTLE QUESTION ABOUT SOME PERIODS...BUT WEDNESDAY/THURSDAY TIME FRAME TEMPS AND POPS COULD BE TRICKY DUE TO QUESTIONS ABOUT POSITIONING OF SURFACE FRONT. 00Z MODELS APPEAR TO HAVE INITIALIZED FAIRLY WELL...THOUGH SOME SIGNIFICANT PROBLEMS IN THE ETA WITH QPF...WITH THE AVN HANDLING CURRENT CONVECTION BETTER...ONLY BEING A LITTLE ON THE HIGH SIDE. NGM HAVING SOME PROBLEMS WITH MAIN FEATURES AND WILL DISCARD FOR NOW. PREFER POSITIONING OF THE SURFACE FRONT IN THE ETA...WITH THE AVN AT 06Z TOO FAR SOUTHEAST. SO...HAVE GONE WITH A BLEND OF THE MODELS FOR THIS FORECAST. TODAY...SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO REGENERATE AS THE SURFACE FRONT DROPS SOUTHEAST TOWARDS THE CWA. TIMING WILL BE TRICKY WITH THIS MORNINGS CONVECTION AFFECTING THE MORNING HOURS...AND THEN WITH AFTERNOON CONVECTION FIRING AGAIN. AFTERNOON HOURS WILL BE DEPENDENT ON WHERE THE STORMS RE-FIRE...WHICH AT THIS TIME APPEARS TO BE OVER WESTERN IOWA. FOR NOW...AM GOING TO GO WITH LOW CATEGORICAL 80 POPS FOR ENTIRE CWA FOR TODAY. WILL ALSO BE INCLUDING FEW MAY BE SEVERE WORDING AS WE ARE IN SLIGHT RISK IN SPC OUTLOOK...AND DUE TO INSTABILITY AND VICINITY OF FRONT THINK THIS IS REASONABLE. AS FAR AS TEMPS...INCREASED CLOUD COVER WILL BE OFF SET BY COMPRESSIONAL HEATING AHEAD OF FRONT. MAY TONE DOWN CURRENT FCST A LITTLE...BUT NOT AS LOW AS IN CURRENT GUIDANCE. TONIGHT...AM PRETTY CONFIDENT IN CONTINUING SHOWERS AND THUNDERSTORMS TONIGHT...BUT NOT AS CONFIDENT THAT COVERAGE WILL BE AS GREAT...SO WILL LEAVE LIKELY POPS MUCH AS ARE IN CURRENT PACKAGE. TEMPS TO BE A LITTLE BIT OF A RACE TO SEE HOW FAR SOUTHEAST THE FRONT CAN GET BEFORE MORNING. WILL GO ON COOL SIDE IN THE NORTHWEST CWA...BUT SLOW PROGRESSION OF FRONT WILL KEEP SOUTHEAST CWA FAIRLY CLOSE TO LOW TEMPS THIS MORNING. WEDNESDAY...WITH FRONT STILL LINGERING JUST SOUTH OF CWA...AM GOING TO INCLUDE A CHANCE OF TSRA IN THE SOUTHERN HALF OF CWA...WITH ONLY SLIGHT CHANCES NORTH. BY WEDNESDAY NIGHT THE FRONT SHOULD DROP FAR ENOUGH SOUTH FOR ONLY SLIGHT CHANCES IN FAR SOUTH. TEMPS WILL BE VERY COOL... AND WILL BE GOING COOLER THAN GUIDANCE. THURSDAY...IN THE NORTHWEST FLOW...WITH A SIGNIFICANT COLD POOL ALOFT OVER CWA...WE TYPICALLY GET SHOWERS IN THE AFTERNOON...SO HAVE THROWN THESE IN WITH LOW POPS. KEPT THEM TO MAINLY AFTERNOON WORDING... THOUGH WOULD NOT BE SURPRISED TO TO SEE THEM SHOW UP IN THE MORNING TOO. TEMPS REMAIN COOL...GOING TEMPS AND GUIDANCE FAIRLY CLOSE SO WILL ONLY TWEAK A LITTLE. NO CHANGES TO EXTENDED THU-MON PLANNED ATTM. .DVN... IA...NONE. IL...NONE. MO...NONE. LRE
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.